Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 26, 2004, 6:26 PM EDT for Pike County, Kentucky. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2004, 6:26 PM EDT (22:26 UTC)
- Expired
- Jul 26, 2004, 8:00 PM EDT
- In force
- 94 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 262226 FFWJKL KYC195-270000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 626 PM EDT MON JUL 26 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... PIKE COUNTY IN EASTERN KENTUCKY. * UNTIL 800 PM EDT. * AT 624 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR CANADA...OR ABOUT 4 MILES SOUTHWEST OF WILLIAMSON... MOVING EAST AT 15 MPH. * THE EXCESSIVE RAINFALL WILL BE... OVER HARDY AT 635 PM EDT. OVER AFLEX AT 640 PM EDT. 3 MILES NORTH OF BUSKIRK AT 650 PM EDT. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3766 8247 3750 8237 3769 8172 3797 8190 $$ GREIF
2 follow-up statements
000 WGUS73 KJKL 262322 FFSJKL KYC195-270000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 716 PM EDT MON JUL 26 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR PIKE COUNTY IN EASTERN KENTUCKY UNTIL 800 PM EDT... AT 7:15 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINS HAVE MOVED OUT OF PIKE COUNTY. HOWEVER...LIGHT TO MODERATE SHOWERS WILL CONTINUE OVER THE COUNTY THROUGH 8 PM EDT. COUNTY DISPATCH REPORTED SOME MINOR FLOODING IN THE TURKEY CREEK AREA AS OF 7 PM EDT. THE RUNOFF FROM THE EARLIER HEAVY RAINS WILL CONTINUE TO MAKE ITS WAY DOWNSTREAM AND COULD RESULT ADDITIONAL FLOOD PROBLEMS. AS A RESULT...THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 8 PM EDT. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GREIF
000 WGUS73 KJKL 262356 FFSJKL KYC195-270015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 754 PM EDT MON JUL 26 2004 ...THE FLASH FLOOD WARNING FOR PIKE COUNTY WILL BE ALLOWED TO EXPIRE AT 8 PM EDT... AT 754 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLASH FLOODING ...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. RUNOFF FROM THE EARLIER HEAVY RAINS MAY STILL CAUSE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:20 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 26, 4:20 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT MON JUL 26 2004 .DISCUSSION... SFC FEATURES HAVE LOW PRESSURE RIDING UP WESTERN SPINE OF APPALACHIANS...WITH TRAILING FRONTAL BOUNDARY DRAPED ACROSS CNTRL KY AND TN. LARGE SWATH OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY ALONG AND EAST OF FRONTAL BOUNDARY. LIGHTER SCATTERED RAIN SHOWERS BEHIND SYSTEM...SUPPORTED BY UPPER LEVEL LOW...TROUGH MOVING INTO THE MIDWEST TOWARDS THE OHIO VALLEY. BOTH ETA AND GFS INITIALIZED WELL AND BOTH MODELS DID WELL WITH 18Z VERIFICATION. OVERALL...WOUND UP LEANING TOWARDS GFS AS IT HAS BEEN A BIT MORE CONSISTENT. INTERESTINGLY ENOUGH...BOTH MODELS HANDLE UPPER LEVEL FEATURE SIMILARLY THROUGH FIRST SEVERAL PERIODS. GOOD AGREEMENT IN UPPER LEVEL FEATURES PUTS SOUTHEASTERN ZONES IN AREA OF SPECIAL CONCERN AS AREA OF HEAVY RAIN SHOULD DEVELOP OVERNIGHT. GOOD UPPER LEVEL SUPPORT WITH RRQ OF JET OVER THAT AREA. SFC BOUNDARY ALSO OVER THAT AREA...AND THERE IS A HINT OF A SMALL LLJ...AROUND 20KTS SHOULD CONTRIBUTE TO DECENT LL CONVERGENCE. FCST SOUNDINGS SHOW DECENT INSTABILITY AND PWS AROUND 1.7 INCHES. HAVE LOW LCL AND FREEZING LEVEL IS HIGH. WITH DEEP LAYER OF MOISTURE IN PLACE...INGREDIENTS ARE ALL THERE FOR SOME HEAVY RAIN. CONSIDERED FFA FOR THOSE AREAS SEEING RAIN NOW AND THOSE AREAS TO THE SOUTHEAST. HOWEVER...WHILE CURRENT ACTIVITY IS MOVING OVER AREAS THAT HAVE SEEN THE MOST RAIN...THERE IS A DEFINITE MOVEMENT OF THE LINE TO THE EAST IN RESPONSE TO THE UPPER LEVEL LOW...NOW MOVING MORE QUICKLY PER WATER VAPOR IMAGERY. ALSO...OVERALL COVERAGE IS NOT ALL THAT GREAT AND AREAS TO THE SOUTHEAST HAVE SEEN LITTLE IF ANY RAIN THUS FAR WITH FLASH FLOOD GUIDANCE STILL RELATIVELY HIGH. SO ULTIMATELY DECIDED TO JUST MENTION LOCALLY HEAVY RAIN IN THE ZONES...AND THE HWO FOR NOW. BUT EVENING SHIFT SHOULD KEEP FFA IN MIND...AND IF EVENING PRECIP REPORTS SHOW EXCESSIVE RAINFALL TOTALS...AN FFA WOULD PROBABLY BE A GOOD IDEA. STAYED CLOSE TO GUIDANCE FOR TEMPS AS THERE WAS GENERALLY GOOD AGREEMENT. WENT SLIGHTLY HIGHER THAN MAV GUIDANCE FOR DAILY HIGHS AS IT SEEMS TOO LOW IN THE COOLER...NORTHWEST FLOW SCENARIO. LONG TERM...NOT MUCH TO CHANGE. MODELS VERY CONSISTENT THROUGH THE 7 DAY PERIOD. DID ADJUST TEMPS UP A BIT FOR THE END OF THE WEEK AS MODELS HINT AT UPPER LEVEL TROUGH LIFTING TO THE NORTHEAST AT A SLIGHTLY FASTER RATE...THUS ALLOWING MOISTURE AND HEAT TO RETURN A BIT QUICKER WITH RETURN FLOW. PREVIOUS DISCUSSIONS... 1104 AM EDT MON JUL 26 2004 NEARLY OVC SKY WILL KEEP TEMPS DEPRESSED TODAY. NOT MUCH CHC FOR MORE THAN 2-3 DEG OF HEATING. SOUNDINGS NOT IMPRESSIVE...WITH LIMITED INSTABILITY AND VERY LOW CAPE. SHRA ACTIVITY THIS AFTERNOON SHOULD BE WIDESPREAD BUT TSRA WILL BE LIMITED AND +TS SHOULD BE NON-EXISTENT. SUFFICIENT MIXING HAS OCCURRED TO ELIMINATE FOG AND WILL REMOVE FROM ZONE FCST. REST OF FCST LOOKS GOOD AND COULD SEE NO REASON TO CHANGE. 524 AM EDT MON JUL 26 2004 SURFACE ANALYSIS SHOWS SURFACE LOW TO THE EAST OF JKL WITH INVERTED TROF EXTENDING FROM CENTRAL TENNESSEE NORTHEAST INTO WESTERN PA. GFS AND ETA MODELS ARE IN GOOD AGREEMENT ONCE AGAIN...ON THE SFC AND ALOFT. PREVIOUS FORECAST WAS IN EXCELLENT SHAPE...SO ONLY MADE A FEW TIMING ADJUSTMENTS TO END PRECIP EARLIER ON TUESDAY AND TWEAKED THE TEMP GRIDS DOWN A DEGREE OR TWO FOR TODAY. FOR POPS TODAY...WENT CATEGORICAL ACROSS THE BOARD...AFTER A BRIEF LULL THIS MORNING...SHOWERS AND THUNDERSTORMS WILL REDEVELOP...WITH THE SFC TROF SLOWLY PROGRESSING THROUGH THE CWA COMBINED WITH DIVERGENCE ALOFT. WITH ABUNDANT MOISTURE AND ONLY WEAK INSTABILITY WILL ONCE AGAIN HIGHLIGHT THE CHANCE OF ISOLATED FLASH FLOODING IN THE HWO...WITH THE HEAVIEST RAIN TODAY EXPECTED IN THE FAR SERN AREAS OF THE CWA. THE HEAVIEST SWATH OF RAIN YESTERDAY FELL ACROSS CENTRAL AREAS OF THE CWA. TUESDAY...WENT WITH A BLEND OF GFS/ETA. ENDED POPS FROM WEST TO EAST AS THE UPPER LEVEL LOW AND H5 TROF PULLS OFF TO THE NE. HIGH PRESSURE BUILDS IN ON WEDNESDAY. FOR TEMPS...WITH ABUNDANT CLOUD COVER TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL TODAY. GENERALLY STAYED CLOSE TO THE MAV NUMBERS FOR THE SHORT TERM. TEMPERATURES WILL MODERATE THROUGH THE END OF THE WORKWEEK AND RETURN TO NEAR NORMAL HIGHS FOR THE END OF JULY. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
Hazardous weather outlook, Jul 26, 4:39 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 439 PM EDT MON JUL 26 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 439 PM EDT MON JUL 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED FLASH FLOODING WILL BE A THREAT THROUGH THE EVENING AND INTO THE OVERNIGHT...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN YESTERDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE FORECAST FOR TUESDAY. SOME LOCALLY HEAVY RAIN IS POSSIBLE FOR AREAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY AND ISOLATED FLASH FLOODING WILL BE A THREAT...ESPECIALLY DURING THE MORNING HOURS. THUNDERSTORMS ARE ALSO IN THE FORECAST FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS. RAY
In the hours before
Local storm report, Jul 26, 4:47 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT MON JUL 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0441 PM FLASH FLOOD TYNER 37.35N 83.90W
07/26/2004 JACKSON KY LAW ENFORCEMENT
2-3 FOOT OF WATER ACROSS ROAD AT JUNCTION OF HWYS 421 AND
30.
&&
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:20 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 25 min |
| Jul 26, 4:44 PM EDT | Flash Flood Warning | JKL | Jackson | 91 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.